Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 40, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 15, 2004, 7:15 PM MDT for Lewis and Clark County, Montana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2004, 7:15 PM MDT (01:15 UTC)
- Expired
- Jul 15, 2004, 8:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 66 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 2911 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 160115
SVRTFX
MTC049-160200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
714 PM MDT THU JUL 15 2004
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA
* UNTIL 800 PM MDT
* AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF WOLF CREEK...OR ABOUT 24 MILES NORTH OF HELENA...AND
MOVING NORTHEAST AT 35 MPH.
* CRAIG AND WOLF CREEK ARE NEAR THE PATH OF THIS STORM.
LAT...LON 4699 11209 4703 11205 4712 11186 4713 11180
4712 11180 4691 11181 4686 11191 4686 11196
4699 11211
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:04 PM MDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 15, 2:04 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
204 PM MDT THU JUL 15 2004
.DISCUSSION...
LITTLE CHANGE TO THE UPPER LEVEL PATTERN IS EXPECTED THROUGH
SATURDAY NIGHT WITH A STRONG UPPER LEVEL ANTICYCLONE OVER THE 4-
CORNERS REGION AND A TROUGH ALONG THE WEST COAST. THIS WILL MAINTAIN
ABOVE NORMAL TEMPERATURES WITH A CHANCE DIURNAL CONVECTION OVER THE
MOUNTAINS EACH DAY...WITH STRONGER CONVECTION AT TIMES SPREADING
INTO THE PLAINS AS STRONGER VORT FEATURES ROTATE AROUND THE
UPPER HIGH. MODELS ARE HAVING PROBLEMS RESOLVING THE VORT FEATURES
EMBEDDED IN THE FLOW...SO HAVE LEFT DAILY THUNDERSTORM COVERAGE
SCATTERED OVER THE SW MTNS...WITH ISOLATED CONVECTION AT TIMES
OVER THE PLAINS. ATMOSPHERE REMAINS FAIRLY UNSTABLE TONIGHT AND
EXPECT CONVECTION CURRENTLY DEVELOPING OVER SW MT AND CENTRAL ID TO
SPREAD EAST OVER CENTRAL MT THIS EVENING. FAVORABLE WIND SHEAR
EXIST OVER THE PLAINS WITH SE FLOW IN THE LOW LEVELS VEER TO WESTERLY
IN THE MID-LEVELS. IN ADDITION...THE RIGHT ENTRANCE OF AN 80KT
200MB JET REMAINS OVER NORTHCENTRAL MT AND THIS SHOULD PROMOTE A FEW
ORGANIZED STORMS THIS EVENING AS THE CONVECTION MOVES EAST. THEREFORE
WILL CONTINUE MENTION A FEW SEVERE STORMS THIS EVENING...WITH MAIN
THREAT BEING DAMAGING WINDS AND HAIL. HOENISCH
SUNDAY THROUGH TUESDAY...AN UPPER LEVEL RIDGE WILL CONTINUE OVER THE
REGION ON SUNDAY AND MONDAY...AS UPPER LEVEL DISTURBANCES MOVE
NORTHEAST...THROUGH THE CWA. EACH OF THESE DISTURBANCES HAVE A
CHANCE TO PRODUCE THUNDERSTORMS. THE BEST TIME FRAME FOR THE STORMS
TO OCCUR IS IN THE AFTERNOON AND EVENING OVER SOUTHWEST
MONTANA...AND THEN LATE AFTERNOON AND DURING THE OVERNIGHT HOURS IN
NORTH CENTRAL MONTANA. EXPECT A VERY WARM DAY ON SUNDAY...WITH A BIT
COOLER TEMPERATURES FOR MONDAY. ON TUESDAY...A PACIFIC COLD FRONT
WILL PUSH THROUGH THE REGION. THIS FRONT HAS BEEN ADVERTISED FOR A
FEW DAYS...AND HAS BEEN DELAYED BY A DAY FOR THE PAST FEW DAYS AS
WELL. HOWEVER...LOOKING AT THE MAIN UPPER LEVEL FLOW...TUESDAY LOOKS
LIKE A GOOD DAY FOR FRONTAL PASSAGE. THEREFORE...EXPECT A CHANCE FOR
THUNDERSTORMS...AND A BIT COOLER TEMPERATURES FOR TUESDAY AFTERNOON.
WEDNESDAY AND THURSDAY...WEDNESDAY WILL HAVE INCREASED CLOUD COVER
WITH SLIGHTLY COOLER TEMPERATURES AS THE FAST MOVING COLD FRONT AND
UPPER LEVEL SHORTWAVES MOVE THROUGH THE AREA BY WEDNESDAY NIGHT.
THERE APPEARS TO BE SOME MOISTURE FORECAST WITH THIS SYSTEM AND WILL
BEAR WATCHING AS A POSSIBLE WEATHER PRODUCER. A NEW UPPER LEVEL
RIDGE IS PROGGED TO BUILD BACK OVER THE REGION BY NEXT
THURSDAY...ALLOWING FOR WARMER TEMPERATURES TO MAKE A RETURN BACK TO
THE REGION. BRUSDA
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BB 057/093 058/093 058 16320
BBBUU 091/057 085/053 083/052 082/055 085 22222213200
CTB UB 059/090 054/090 058 1632-
BBBUU 088/054 081/053 081/052 079/054 084 01222223200
HLN BB 065/096 061/095 063 16321
BBBUU 093/060 087/059 080/058 082/056 087 22222223100
BZN BB 060/093 054/093 056 16321
BBUUU 091/051 086/050 083/052 082/053 087 22221200000
WEY BB 056/080 046/081 049 16322
BBUUU 078/045 078/047 076/048 074/049 080 33222200000
DLN BB 059/091 055/091 058 16322
BBBUU 087/051 083/050 080/051 083/052 087 23221112000
HVR BB 062/093 060/094 061 16322
BBBUU 092/059 087/057 086/055 081/057 086 00222203200
LWT BB 063/091 055/090 057 16320
BBUUU 088/056 086/054 083/053 078/053 082 22022200000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&Hazardous weather outlook, Jul 15, 5:05 AM MDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 AM MDT THU JUL 15 2004 MTZ008>015-044>055-161105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 505 AM MDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT NORTH CENTRAL AND SOUTHWEST MONTANA TODAY AND TONIGHT. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...PRODUCING LARGE HAIL AND DAMAGING WINDS. NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF NORTH CENTRAL AND SOUTHWEST MONTANA FRIDAY AND SATURDAY. THERE IS A POTENTIAL THAT SOME STORMS MAY BECOME SEVERE...ESPECIALLY ON SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:33 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 42 min |
| Jul 15, 11:57 PM MDT | Severe Thunderstorm Warning | TFX | Liberty | 63 min |
| Jul 16, 12:08 AM MDT | Severe Thunderstorm Warning | TFX | Hill | 52 min |
| Jul 16, 1:00 AM MDT | Severe Thunderstorm Warning | TFX | Hill | 60 min |
| Jul 16, 4:40 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 50 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.